IV fluids help

  1. 0
    This is the situation on the work sheet
    "After finishing her initial duties, Carol heard Dr. Greene saying, “It looks like the bullet missed the liver and kidney, but it may have severed an artery. That’s probably why his BP is a bit low. Carol, grab a liter of saline and start a fast IV drip … we need to increase his blood volume.” Carol grabbed one of the fluid-filled bags from the nearby shelf, attached a 12-gauge IV needle to the plastic tubing, and gently slipped the needle into the patient’s antecubital vein. She then hung the plastic bag on the IV stand and let the fluid quickly start to flow down the tubing and into the patient’s vein." Basically the nurse accidentally gives the patient distilled water instead of saline and he dies. Before he dies, the patient's oxygen levels drop and his heart rate quickens.

    The question that I am stuck on is this: If the nurse noticed the error as soon as the symptoms started, what might have been done to save her? The only answer I can think is to counteract the hypotonic solution with a HYPERtonic solution which would pull the excess water out of the cells. But then the problem with my answer is what would you then do to stop the hypertonic solution from causing the blood cells to shrivel up?

    The other question: "Would drinking the distilled water have the same effect as giving it by IV? Explain your answer." My answer would be no because then the water would not be directly inserted into the blood system.
    Can anyone help me please?
    Last edit by JustBeachyNurse on Jan 28, '13 : Reason: formatting
  2. Get our hottest student topics delivered to your inbox.

  3. 5 Comments so far...

  4. 0
    Distilled water is incredibly hypotonic (explodes RBC's). Once it's in, there's not much that can be done to reverse the process. I might imagine that symptoms might become apparent while the IV is still running in, although the bag will be empty in a few minutes, and a few minutes is all the patient is going to have. Hopefully, if the nurse notices that the bag is actually distilled water instead of NS... that nurse might just take appropriate action about the roller clamp on the IV tubing. This is one of those cases where double-checking that the fluid is appropriate while the fluid is running in. What's the fastest, quickest way to limit the damage that will occur while the fluid is still running in?
  5. 0
    Drinking too much water or distilled water causes water intoxication and hyponatremia. The cells swell causing drowsiness, irritability, even cerebral edema and can lead to death. Treatment can include IV hypertonic solution.

    Large volume hypotonic water IV causes lysis of RBC's. destroyed RBC's = no oxygen carrying ability causing respiratory and cardiac issues. So it's a different way to die.
  6. 0
    Quote from dah doh
    Drinking too much water or distilled water causes water intoxication and hyponatremia. The cells swell causing drowsiness, irritability, even cerebral edema and can lead to death. Treatment can include IV hypertonic solution.

    Large volume hypotonic water IV causes lysis of RBC's. destroyed RBC's = no oxygen carrying ability causing respiratory and cardiac issues. So it's a different way to die.
    Drinking way too much water can cause hyponatremia and cerebral edema with resulting death but the question asked "would drinking this distilled water cause the same effect." The OP's post said the volume was a liter. Drinking a liter of water wouldn't kill a patient and if it would, I'd have died 3x yesterday. Healthy kidneys can handle a lot of water before hyponatremia/cerebral edema develops.

    OP, large volumes of water by IV are fatal. It causes massive hemolysis. My anatomy teacher in high school used to say that we should give death row inmates tap water by IV and it would be a faster and more efficient way to execute them than the lethal injections we currently use.

    I've never seen bags of sterile water just hanging around with IV bags of saline... there's no reason to give straight water by IV, ever. I don't think there's really any way to reverse this error. Hypertonic saline needs to be run very slowly to prevent the risks associated with the rapid rise in serum sodium/tonicity.

    P.S. Did anyone else notice that the nurse and doctor in this scenario are characters from ER? I just watched an episode of ER yesterday where Carol Hathaway made a grave error and killed a patient by giving him the wrong blood type.
  7. 0
    Drinking a liter of water won't kill you thank God, but I believe I said drinking "too much" water can...as it did to that young woman a few years back who drank too much water trying to win the Wii for her kids. My comment was just the first thing I recalled when I first read the first post. As to leaving bags of IV sterile water around...no, I've never seen it either. I think they are available in the pharmacy to mix certain drugs. However, my hubby told me that liter bags of sterile water are available, but they usually have some piston syringe filled with a drug (like Dantrolene) attached to it to mix it prior to infusion into the patient. So I learned something new there.
  8. 0
    Of course you could chase it with hypertonic saline. The effect would be the same, more or less, as if you gave an isotonic solution in the first place, if you calculate the amount of 3% NS to give to make the overall dose equal to 0.9% NS. (you can do that, right?) The doc would, of course, have write for it, it wouldn't be your responsibility to figure this out. Plan to take a lot of labs to follow things-- serum Na+, free hemoglobin for starters. Watch that Foley for the Coca-Cola urine that signals hemoglobinuria, and watch the patient for icterus that indicates WAAAAAY too much bilirubin from the cellular rupture.

    You might get lucky and not have so much hemolysis that the patient clogs his kidneys with hemoglobin, and avoid the massive intracranial edema that will kill him there. Cross your fingers.


Top